Large, Retrospective Study Offers Insight Into AGEP Disease Course, Complications

Among the most notable findings were that acute generalized exanthematous pustulosis is typically triggered by antimicrobial agents and may be associated with complications of the liver or kidney for some patients.

A large, retrospective analysis of patients with acute generalized exanthematous pustulosis (AGEP)—a rare, severe cutaneous adverse reaction—is helping draw a clearer picture of the condition's clinical characteristics, disease course, and outcomes.

The study of 340 patients from 10 different sites across the United States is the largest cohort of its kind to date and adds valuable insight into AGEP, researchers said. Previous studies primarily consisted of small, retrospective case series of less than 50 patients, they added.

Among the most notable findings was that AGEP onset is acute, is typically triggered by antimicrobial agents, and for some patients, may be associated with complications of the liver or kidney.

Nearly half of the 310 patients with available data developed a fever while in the health care setting, which occurred a median of 1 day following first indications of erythema or pustules (IQR, 0-3) and lasted for a median of 2 days (IQR, 1-4).

When examining the causes of AGEP, medications were suspected in the majority (85.6%) of cases, and 151 cases were connected to a single medication that was suspected or known to be started before or on the day that erythema or pustules were first observed. β-lactam antimicrobials were suspected to be the cause of approximately 40% of these cases. Of these, 17.9% of cases were suspected to be caused by cephalosporin and 11.3% were suspected to be caused by piperacillin with tazobactam. The time from when the patient started the medication to when they developed AGEP occurred within a median of 3 days (IQR, 1-9).

“The question of whether infections themselves can be a cause of AGEP has long been debated. In our series of 340 patients, only 3 patients (0.9%) had an infection listed as the suspected cause by the dermatology team (2 with incomplete negative or negative results of serologic testing, and 1 with both blood- and wound-culture-positive results for Staphylococcus aureus),” explained the researchers.

“Although it is theoretically possible for a foreign pathogen to cause an immune response similar to that of a foreign substance, such as a medication or intravenous contrast agent (suspected cause in 2.1% of our cases), it appears to be rare, and future studies will need to better elucidate this association, if one exists,” they said.

There were 298 patients who had their aspartate aminotransferase (AST) and alanine aminotransferase (ALT) levels checked at least once during the time they had AGEP, 8.4% of whom had acute elevations of AST and ALT levels. The researchers noted that this is consistent with previous findings from smaller studies. The median time to peak AST and ALT levels among these patients was 6 days (IQR, 3-9) following AGEP occurrence.

Among 319 of the patients, 7.8% experienced acute kidney insufficiency, with creatinine levels increasing at least 1.5 times their baseline level prior to having AGEP. The time to peak creatinine levels occurred a median of 4 days (IQR, 2-5) after developing AGEP.

“Our methods do not allow for determination of a causative association between AGEP and end-organ damage, as these abnormalities could be secondary to other comorbidities or iatrogenic causes, such as initial infection and subsequent antimicrobial therapy,” wrote the researchers.

“These frequencies of acute kidney insufficiency and acute transaminitis are likely less than the true frequencies given our strict exclusion of patients without comparison baseline data, but even these conservative values demonstrate the need to monitor these patients for systemic complications,” authors concluded.

Reference:

Creadore A, Desai S, Alloo A, et al. Clinical characteristics, disease course, and outcomes of patients with acute generalized exanthematous pustulosis in the US. JAMA Dermatol. Published online January 5, 2022. doi:10.1001/jamadermatol.2021.5390